Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 10, NWS Pocatello, ID

April 22, 202015 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 22, 2020, 1:20 PM MDT for 15 counties in Idaho. It took effect at Apr 23, 2020, 6:00 AM MDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2020, 1:20 PM MDT (19:20 UTC)
In effect from
Apr 23, 2020, 6:00 AM MDT
Expired
Apr 23, 2020, 10:00 PM MDT
In force
16 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 8 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WWUS75 KPIH 221920
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
120 PM MDT Wed Apr 22 2020

IDZ054-231200-
/O.NEW.KPIH.WI.Y.0010.200423T1500Z-200424T0400Z/
/O.CON.KPIH.LW.Y.0004.000000T0000Z-200423T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
120 PM MDT Wed Apr 22 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 10 PM MDT THURSDAY...

* WHAT...For the Lake Wind Advisory tonight, west wind 15 to 25
  mph with gusts up to 35 mph. For the Wind Advisory Thursday,
  west wind 30 to 35 mph with gusts up to 45 mph expected. Wind
  this strong can also create blowing dust which could severly
  reduce visibility.

* WHERE...The lower Snake River plain, including Pocatello,
  Blackfoot, American Falls, Shelley, and Fort Hall.

* WHEN...For the Lake Wind Advisory, until 8 PM MDT this 
  evening. For the Wind Advisory, from 9 AM to 10 PM MDT 
  Thursday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Any wind in excess of 20 mph can create
  near zero visibility when it occurs near plowed agricultural
  fields downwind of highways, making driving hazardous for
  travelers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051>053-055-231200-
/O.NEW.KPIH.WI.Y.0010.200423T1500Z-200424T0400Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Burley, Rupert, Heyburn, and Oakley
120 PM MDT Wed Apr 22 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 10 PM MDT THURSDAY...

* WHAT...West wind 30 to 35 mph with gusts up to 45 mph expected.
  Wind of this magnitude can also create blowing dust which can
  severely reduce visibility. 

* WHERE...The Snake River plain and eastern Magic Valley,
  including the cities of Idaho Falls, Rexburg, Burley, Rupert,
  the Idaho National Laboratory, and Craters of the Moon National
  Monument.

* WHEN...From 9 AM to 10 PM MDT Thursday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Any wind in excess of 20 mph can create
  near zero visibility when it occurs near plowed agricultural
  fields downwind of highways, making driving hazardous for
  travelers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ056>059-231200-
/O.NEW.KPIH.WI.Y.0010.200423T1200Z-200424T0400Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
120 PM MDT Wed Apr 22 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 10 PM MDT THURSDAY...

* WHAT...West wind 30 to 35 mph with gusts up to 45 mph expected.
  Wind of this magnitude can create areas of blowing dust that can
  quickly and severely lower visibility.

* WHERE...The highlands south of the Snake River from Albion to
  Preston, including Inkom, McCammon, Downey, and Lava Hot Springs.

* WHEN...From 6 AM to 10 PM MDT Thursday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Any wind in excess of 20 mph can create
  near zero visibility when it occurs near plowed agricultural
  fields downwind of highways, making driving hazardous for
  travelers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

Messick

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
5 follow-up statements
459 
WWUS75 KPIH 230205
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
805 PM MDT Wed Apr 22 2020

IDZ054-231200-
/O.EXP.KPIH.LW.Y.0004.000000T0000Z-200423T0200Z/
/O.CON.KPIH.WI.Y.0010.200423T1500Z-200424T0400Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
805 PM MDT Wed Apr 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 10 PM MDT
THURSDAY...
...LAKE WIND ADVISORY HAS EXPIRED...

* WHAT...West winds 30 to 35 mph with gusts up to 45 mph 
  expected. Wind this strong can also create blowing dust which 
  could severely reduce visibility.

* WHERE...The lower Snake River plain, including Pocatello, 
  Blackfoot, American Falls, Shelley, and Fort Hall.

* WHEN...9 AM to 10 PM MDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Any wind in excess of 20 mph can create
  near zero visibility when it occurs near plowed agricultural
  fields downwind of highways, making driving hazardous for
  travelers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051>053-055-231200-
/O.CON.KPIH.WI.Y.0010.200423T1500Z-200424T0400Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Burley, Rupert, Heyburn, and Oakley
805 PM MDT Wed Apr 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 10 PM MDT
THURSDAY...

* WHAT...West winds 30 to 35 mph with gusts up to 45 mph 
  expected. Wind of this magnitude can also create blowing dust 
  which can severely reduce visibility.

* WHERE...The Snake River plain and eastern Magic Valley, 
  including the cities of Idaho Falls, Rexburg, Burley, Rupert, 
  the Idaho National Laboratory, and Craters of the Moon 
  National Monument.

* WHEN...From 9 AM to 10 PM MDT Thursday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Any wind in excess of 20 mph can create 
  near zero visibility when it occurs near plowed agricultural 
  fields downwind of highways, making driving hazardous for 
  travelers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ056>059-231200-
/O.CON.KPIH.WI.Y.0010.200423T1200Z-200424T0400Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
805 PM MDT Wed Apr 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 10 PM MDT
THURSDAY...

* WHAT...West wind 30 to 35 mph with gusts up to 45 mph 
  expected. Wind of this magnitude can create areas of blowing 
  dust that can quickly and severely lower visibility.

* WHERE...The highlands south of the Snake River from Albion to 
  Preston, including Inkom, McCammon, Downey, and Lava Hot 
  Springs.

* WHEN...From 6 AM to 10 PM MDT Thursday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Any wind in excess of 20 mph can create 
  near zero visibility when it occurs near plowed agricultural 
  fields downwind of highways, making driving hazardous for 
  travelers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

Messick

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
725 
WWUS75 KPIH 230858
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
258 AM MDT Thu Apr 23 2020

IDZ051>055-240400-
/O.CON.KPIH.WI.Y.0010.200423T1500Z-200424T0400Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
258 AM MDT Thu Apr 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
10 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected. Wind of this magnitude can also create blowing dust 
  which can severely reduce visibility.

* WHERE...The Snake River plain and eastern Magic Valley,
  including the cities of Idaho Falls, Rexburg, Burley, Rupert,
  the Idaho National Laboratory, and Craters of the Moon National
  Monument. Interstate 86 from Arbon Valley to American Falls will
  see especially low visibility.

* WHEN...From 9 AM to 10 PM MDT Thursday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Difficult driving conditions for high-profile vehicles along
  north south oriented routes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ056>059-240400-
/O.CON.KPIH.WI.Y.0010.200423T1200Z-200424T0400Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
258 AM MDT Thu Apr 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
10 PM MDT THIS EVENING...

* WHAT...West-southwest wind 30 to 35 mph with gusts up to 45 mph
  expected. Wind of this magnitude can create areas of blowing 
  dust that can quickly and severely lower visibility.

* WHERE...The highlands south of the Snake River from Albion to 
  Preston, including Inkom, McCammon, Downey, and Lava Hot 
  Springs.

* WHEN...From 6 AM to 10 PM MDT Thursday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Difficult driving conditions for high-profile vehicles along
  north south oriented routes. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
566 
WWUS75 KPIH 231825
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1225 PM MDT Thu Apr 23 2020

IDZ054-240400-
/O.NEW.KPIH.DU.W.0001.200423T1825Z-200424T0300Z/
/O.CON.KPIH.WI.Y.0010.000000T0000Z-200424T0400Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
1225 PM MDT Thu Apr 23 2020

...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...Blowing Dust Warning with visibility reduced to less 
  than one quarter mile in blowing dust. Wind Advisory, west winds
  30 to 35 mph with gusts up to 45 mph.

* WHERE...Blowing Dust Warning on Interstate 86 near exit 52.

* WHEN...For the Blowing Dust Warning, until 9 PM MDT this 
  evening. For the Wind Advisory, until 10 PM MDT this evening.

* IMPACTS...Severely limited visibilities are expected. Travel
  will be dangerous and possibly life-threatening. Gusty winds
  could blow around unsecured objects. Tree limbs could be blown
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051>053-055-240400-
/O.CON.KPIH.WI.Y.0010.000000T0000Z-200424T0400Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Burley, Rupert, Heyburn, and Oakley
1225 PM MDT Thu Apr 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected. Wind of this magnitude can also create blowing dust 
  which can severely reduce visibility.

* WHERE...The Snake River plain and eastern Magic Valley, 
  including the cities of Idaho Falls, Rexburg, Burley, Rupert, 
  the Idaho National Laboratory, and Craters of the Moon 
  National Monument. Interstate 86 from Arbon Valley to American 
  Falls will see especially low visibility.

* WHEN...From 9 AM to 10 PM MDT Thursday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Difficult driving conditions for high-profile vehicles along 
  north south oriented routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ056>059-240400-
/O.CON.KPIH.WI.Y.0010.000000T0000Z-200424T0400Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
1225 PM MDT Thu Apr 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...West-southwest wind 30 to 35 mph with gusts up to 45 
  mph expected. Wind of this magnitude can create areas of 
  blowing dust that can quickly and severely lower visibility.

* WHERE...The highlands south of the Snake River from Albion to 
  Preston, including Inkom, McCammon, Downey, and Lava Hot 
  Springs.

* WHEN...From 6 AM to 10 PM MDT Thursday.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Difficult driving conditions for high-profile vehicles along 
  north south oriented routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
948 
WWUS75 KPIH 240136
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
736 PM MDT Thu Apr 23 2020

IDZ054-240245-
/O.CAN.KPIH.DU.W.0001.000000T0000Z-200424T0300Z/
/O.CAN.KPIH.WI.Y.0010.000000T0000Z-200424T0400Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
736 PM MDT Thu Apr 23 2020

...BLOWING DUST WARNING IS CANCELLED...
...WIND ADVISORY IS CANCELLED...

With northwest winds and precipitation making it down the Snake 
River plain, winds have backed off below wind advisory criteria 
everywhere, for most part, except for the southern Eastern Magic 
Valley and the Southern Highlands. Expect moderate to strong 
southwest winds to continue for the southern Eastern Magic valley 
and the Southern Highlands for the next couple of hours. The 
precipitation has also helped cut down on blowing dust as well, 
helping improve visibility across most of the area, particularly 
the Snake river plain. 

$$

IDZ051>053-058-059-240245-
/O.CAN.KPIH.WI.Y.0010.000000T0000Z-200424T0400Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, 
and Thatcher
736 PM MDT Thu Apr 23 2020

...WIND ADVISORY IS CANCELLED...

With northwest winds and precipitation making it down the Snake 
River plain, winds have backed off below wind advisory criteria 
everywhere, for most part, except for the southern Eastern Magic 
Valley and the Southern Highlands. Breezy northwest winds are 
dropping down across the Montana Divide and the Lost River Range. 
The precipitation has also helped cut down on blowing dust as 
well, helping improve visibility across most of the area, 
particularly the Snake river plain. 

$$

IDZ055>057-240400-
/O.CON.KPIH.WI.Y.0010.000000T0000Z-200424T0400Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
736 PM MDT Thu Apr 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 to 50 mph 
  expected. Wind of this magnitude can also create blowing dust 
  which can severely reduce visibility.

* WHERE...The southern Eastern Magic Valley, including the cities
  of Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta and
  Rockland.

* WHEN...Until 10 pm MDT this evening.

* IMPACTS...Gusty wind could blow around unsecured objects. Small
  tree limbs could be blown down. Difficult driving conditions for
  high-profile vehicles, mainly along north south oriented 
  routes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
035 
WWUS75 KPIH 240359
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
959 PM MDT Thu Apr 23 2020

IDZ055>057-240500-
/O.EXP.KPIH.WI.Y.0010.000000T0000Z-200424T0400Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
959 PM MDT Thu Apr 23 2020

...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING...

Winds have dropped off below wind advisory for all areas except on
I-84 from Yale to Idahome and high mountain tops. Winds should 
drop off in the next hour below wind advisory criteria for all of
I-84 and continue to drop off overnight. 
TW

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 22, 3:00 AM MDT, 10 hours 20 minutes earlier.

Area forecast discussion, Apr 22, 3:00 AM MDT, 10 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
300 AM MDT Wed Apr 22 2020

.SHORT TERM...Through Friday night. Main focus continues to be on
impacts associated with a cold front that will pass eastward
across east Idaho between 6PM and Midnight this evening. Some
gusty winds have already been realized with this system as Yale
and Grace are experiencing wind gusts in the 30-35 mph range.
Nocturnal inversions have not developed in these areas, allowing
for a nose of relatively stronger mid-level (700mb) winds to mix
down. Mid-level winds briefly decrease this morning before
increasing again by late afternoon, increasing to 35-40kts at the
top of the modeled mixed layer, which also happens to coincide
with the 700mb level. Think winds will be just strong enough to
warrant a Lake Wind Advisory for the American Falls Reservoir,
and that is in effect from 1PM MDT to 8PM MDT (Lake Wind
Advisories only issued during daylight hours). The strongest winds
this afternoon and evening will be realized from Craters of the
Moon northeast through the INL towards Roberts, and this is where
gusts to 35 mph will be possible. This could create pockets of
blowing dust, although significant blowing dust impacts are not
currently expected. After the passage of the cold front, 700mb
winds surge to 40-50kts, but developing post-cold frontal
inversions should prevent these winds from effectively mixing down
to the surface, except for in the Yale/Idahome/Malta areas. Thus
surface winds should remain mainly in the 20-30 mph range with a
few higher gusts. Therefore, widespread Wind Advisory criteria
winds should not be reached Wednesday night. On Thursday, mid-
level winds continue around 35kts across the southern half of the
area. Models indicate some clearing across the eastern Magic
Valley during the afternoon which will increase lapse rates, and
combined with unidirectional west winds thorugh the boundary
layer, the most efficient mixing of winds Thursday afternoon and
early evening should be across the eastern Magic Valley, southern
Snake Plain and south hills. The strongest surface winds should
peak in the 30-40 mph range with gusts to 45 mph Thursday
afternoon and early evening, and a Wind Advisory will likely be
needed. Will hold off on issuance for now to avoid confusion with
today's Lake Wind Advisory. Patchy blowing dust is certainly
possible Thursday Afternoon and evening, reducing visibility and
decreasing air quality. Much like the April 11, 2020 event,
blowing dust should be noticeable but widespread, critically low
visibility is not expected at this time. Winds will wind down
fairly quickly as Thursday night progresses.

In terms of precipitation, shower activity in association with
the front remains on track to settle across the central Idaho
mountains just before 6PM MDT and then across the Montana border
region shortly thereafter. Showers are then expected to develop
across the south hills and Bear Lake region during the later
evening hours. Showers may help to briefly mix down stronger winds
aloft. A slight chance of thunder continues to be possible across
the central Idaho mountains. Brief showers are then possible
across the eastern Magic Valley and southern Snake Plain after
midnight. The Arco Desert should remain largely precipitation
shadowed. Precipitation amounts are expected to be light for those
areas that do receive measurable precipitation. Snow levels will
start out around 8,000 feet elevation Wednesday evening then fall
to 6,500-7,000 feet by Thursday morning and remain there through
the day Thursday. Snow accumulations through the event will be
mainly 1-3 inches above these elevations. Thursday morning,
showers should remain relegated to the higher terrain areas. By
afternoon, a surface boundary will sag south through the Snake
Plain and eastern highlands, focusing surface convergence and
shower/thunderstorm development. Brief, heavy showers will be
possible along this convergence band, perhaps some graupel as
well. The front should reach as far south as an Arco to Idaho
Falls line, per high- resolution guidance. Shower activity will
gradually diminish Thursday evening with the loss of daytime
heating and upper support.

Isolated showers will be possible along the Wyoming border Friday
afternoon, otherwise dry conditions with seasonable temperatures
are expected. AD

.LONG TERM...Saturday through Wednesday. Upper ridge axis
transitions across East Idaho Saturday for dry and above normal
temperatures. Ridge flattens Saturday night through Sunday as first
in series of shortwaves drive through PacNW and across panhandle
into Montana. Continued mild but occasionally breezy conditions are
expected through Monday, with Monday the best chance for
precipitation, mainly central mountains and eastern highlands.
Beginning Tuesday, ridge conditions expected to build back into the
region with temperatures increasing to well above normal daytime
highs by midweek. DMH

&&

.AVIATION...Look for VFR conditions to continue through the daytime
today, along withe a general increase in winds during the afternoon.
Sustained winds in the Snake Plain likely to reach the 15-25kt range
during the afternoon. Frontal passage this evening could see a brief
uptick in winds across the central portions of the Snake Plain/Arco
Desert region into the 20-30kt range for potential visbility
restriction in blowing dust. Otherwise breezy 15-20kt winds expected
through the night. Will see -SHRA spread across the terminals
starting late afternoon for KSUN and reaching KDIJ mid-evening. KSUN
would have the best chance at -TSRA during the evening, shifting
southeast to KBYI after 06Z. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 1 PM this afternoon to 8 PM MDT this
evening for IDZ054.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:31 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power17 hr

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.